Key result
Pfizer-BioNTech COVID-19 vaccine linked to sudden vitiligo onset in a 33-year-old female.
Why the study?
Cutaneous and extracutaneous autoimmune diseases have rarely been reported in association with COVID-19 vaccination, with very few cases of vitiligo described.
Case Report (n=1)
Dear Editor, Cutaneous and extracutaneous autoimmune diseases (ADs) have rarely been reported in association with COVID-19 vaccine. We described herein a case of sudden onset of vitiligo occurring after the first dose of COVID-19 vaccine. To date, only two cases of vitiligo in COVID-19-vaccinated patients have been described. A 33-year-old female presented us with a 45-days history of milky-white well-demarcated, oval and liner-shaped macules on her trunk, neck and back (Figure 1A,B) which had appeared 1 week after receiving her first dose of Pfizer-BioNTech COVID-19 vaccine. The second dose of vaccine was injected 1 months later without the appearance of new macules. The patient's medical history was unremarkable, and she did not take any drug. She had family history of vitiligo (father) but she had never suffered from it before. The white macules were clinically consistent with vitiligo and examination under wood lamp (Figure 1C) confirmed the diagnosis revealing the characteristic white fluorescence. Since vitiligo is an autoimmune disease, the patient was screened for other autoimmune conditions: complete blood cell count, antibodies against thyroid peroxidase, thyroglobulin, transglutaminase and the thyroid stimulating hormone were within normal ranges; anti-nuclear antibodies were positive (1:160) with nucleolar pattern. Systemic treatment with antioxidants (α-Lipoic Acid, vitamin B1, vitamin C, and vitamin E) and heliotherapy with high sun protection factor cream were prescribed. To date, the patient is still in follow-up. We obtained informed consent from the patient to publish her case (images, case history and laboratory data). Overall, vaccinations are associated with a low incidence of severe adverse events. Cutaneous reactions after COVID-19 vaccines mainly consisted of delayed inflammatory reactions in the injection site, urticaria, chilblain-like lesions and pityriasis rosea-like eruptions. Several cutaneous and extra-cutaneous ADs have rarely been reported. The precise triggering mechanisms are still unknown, but several studies suggest that a vaccine component can induce ADs in subjects with genetic susceptibility. To our knowledge this is only the third case of vitiligo associated with COVID-19 vaccination; the first occurred 1 week after the first dose of Pfizer–BioNTech COVID-19 vaccine in a man without family history for vitiligo suffering from ulcerative colitis; the second case concerned a woman without personal/familiar history of vitiligo and other ADs which noted, several days after her first dose of Moderna (mRNA-1273) COVID-19 vaccine, some faint hypopigmented macules on her anterior neck; the macules progressed in size, number and degree of hypopigmentation after the booster dose. The possible pathogenic mechanisms involving the vaccine as the cause of vitiligo are molecular mimicry and bystander activation. Molecular mimicry occurs when a genetically predisposed individual is infected/ vaccinated by an agent carrying antigens that are immunologically similar to host antigens favoring an activation of cross-reactive T or B cells. Subsequently, the tolerance to self-antigens breaks down and the pathogen-specific immune response is directed towards the host tissues. Bystander activation can occur in an antigen-dependent or independent manner. Viral/bacterial agents may induce the release of sequestered self-antigens or modify self-antigens from host tissues
No takes yet. Share an insight, caveat, or question.
Ciccarese et al. (2021) conducted a case report in Vitiligo (n=1). Pfizer-BioNTech COVID-19 vaccine was evaluated on Sudden onset of vitiligo. A 33-year-old female developed sudden onset of vitiligo one week after receiving her first dose of the Pfizer-BioNTech COVID-19 vaccine.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: